Anti-depressents pro or con?

Status
Not open for further replies.

Mahealani

Active member
Joined
Nov 24, 2008
Messages
56
Reason
PALS
Diagnosis
09/2008
Country
US
State
HI
City
Hilo
Hi:

Just wanted to get the PALS opinion on anti-depressants - can you let me know if you take them and how they have been beneficial.

I'm over my "crying" in shock stage - but I still have moments when I think of things that make me sad - I try to stay positive, but sometimes, especially if I'm alone, I lose it - its kind of a chain reaction, then I have to work hard to get my positive state of mind back.

I have never been a "medicine/drug" taker - they usually are too strong for me, even cold medicines.

Any info would be grateful.

Mahea
 

BethU

Extremely helpful member
Joined
May 11, 2008
Messages
2,644
Reason
PALS
Diagnosis
05/2008
Country
US
State
California
City
Los Angeles
Mahea ... I don't think there is anything wrong with taking needed medications. Anti-depressants are as essential in certain situations as heart meds or antibiotics.

One of the elements of ALS is that the area of the brain that controls the expression of emotions is affected, and for many patients that results in inappropriate or uncontrollable laughing, crying, anger, etc. It's called emotional lability, and it affects bulbar-onset PALS more than others, but I think most PALS are subject to it.

We PALS have enough on our places dealing with the REAL emotions of our situation ... we don't need additional problems with lability.

So, I think they are beneficial if they work for you. My neuro put me on Zoloff, and I did not do well on it ... had some bad side effects, so we stopped it. Now I am taking an anti-lability med in a clinical trial, and it helps a lot. It makes me feel like myself again, and the emotions I feel are "real." Tell your neuro that you are sensitive to drugs, and want to start with a low dose. There are many options to choose from, and I'm sure you can find something that just brings you back to your normal positive state of mind.

It's your choice, of course, but I think any useful med that helps with ALS symptoms is a benefit.
 

sharonca

Distinguished member
Joined
Nov 27, 2007
Messages
423
Reason
PALS
Diagnosis
12/2007
Country
US
State
CA
City
Mentone
Mahea - I was a mess of crying, bawling spells until I started on Lexapro about a month ago. Life is so much better. And that is for my husband and myself. I stopped crying over everything and he doesn't have to feel like he did something wrong. Emotions are just magnified with ALS.

Sharonca
 

PDaddy

Distinguished member
Joined
Jan 8, 2008
Messages
264
Diagnosis
04/2008
Country
US
State
CA
City
Claremont
I took Lexapro once and couldn't sleep that night, so the dr switched me to Zoloft with no side effects and good benefit. I have Emotional Lability (I used to think it was "Emotional Liability" because I would cry at chick flicks!) No more, I am almost back to normal. By the way, a band I like is called "Zolof The Rock and Roll Destroyer"! Really!
 

sharonca

Distinguished member
Joined
Nov 27, 2007
Messages
423
Reason
PALS
Diagnosis
12/2007
Country
US
State
CA
City
Mentone
THanks for the info, Pat. I wonder if Lexapro is affecting my sleeping. It is not as good as it was. I've been worried about anything I take affecting my breathing since I'm on bi-pap. I take nothing as a sleeping aide.

Sharonca
 

Jennifer51

Distinguished member
Joined
Jul 7, 2008
Messages
441
Reason
PALS
Diagnosis
03/2008
Country
UK
State
England
City
London
like everything else with this disease, it is what suits your body. I was told on 2 occassions by different doctors that I should take anti depressants..so I tried...I refuse to take them any more...I tried 2 different brands and neither helped me. In fact my family also noticed they did me no good. Maybe it is just me..
 

gbrown

Active member
Joined
Jun 13, 2008
Messages
77
Reason
PALS
Diagnosis
07/2006
Country
US
State
Virginia
City
Bassett
Anti-Depressants

I had gotten to where anything would start me crying. A sad scene from a TV show or movie or any little thing. My neuro prescribed Paxil for me (I take the generic version), and it has helped tremendously with no side affects.
Gordon
 

brendapals

Senior member
Joined
Jul 6, 2008
Messages
953
Reason
PALS
Diagnosis
06/2008
Country
US
State
any
City
any
I was already taking Zoloft before my diagnosed in June 08, at that time, my neuro increased the dosage to 150mg a day, and it has worked fine.
No side effects that I know of, and my emotional state is pretty "even-keeled". Oh, yeah, I still cry at sad movies, etc, but at least the outbursts for no reason are gone,
take good care,
-b
 

trying to stay positive

Distinguished member
Joined
Sep 17, 2007
Messages
300
Reason
CALS
Diagnosis
08/2007
Country
US
State
Illinois
City
Chicago area
My hubby is the PALS. He tried Lexapro & some other one (can't remember the name) and did not like them. Then he tried Cymbalta which really works for him, and also helps with pain. Each person's system is different and sometimes you have to try several different meds and/or doses before finding the one that works for you. Good luck!

P.S. I take a generic antidepressant called citalopram.

Linda
 

Mahealani

Active member
Joined
Nov 24, 2008
Messages
56
Reason
PALS
Diagnosis
09/2008
Country
US
State
HI
City
Hilo
Thanks for all of your input - it seems like the majority of you have benefitted from using them once you find the right one.

75% of the time I'm ok, but a sad movie or an old photo or a "stupid thought" will start me crying and its hard to stop.

I'm going to talk to my doctor about it.

Mahea
 

ilgal

Active member
Joined
Jul 28, 2007
Messages
83
Reason
PALS
Diagnosis
00/2001
Country
US
State
IL
City
Somewhere
Mahea,
I cry when I'm feeling sad or even when I see a "touching" Hallmark commercial, but I've always done that and don't think that means I'm clinically depressed and in need of an anti-depressant. I'm able to enjoy life, don''t dwell on "hopelessness", and don't sleep all the time or have insomnia.
But I do take quinidine/dextromethorphan (probably the drug referred to in earlier post about clinical trial) for emotional lability. It's not an anti-depressant. Early on I was crying all the time and couldn't stop and it controls that. No side effects for me.
Good luck!
 
Status
Not open for further replies.
Top